A new year and another new recall on Blood Pressure medications. In 2018, dozens of medications which regulate blood pressure for millions of people have been recalled. The voluntary recalls continue into the New Year due to an unexpected impurity being detected in the medication. This cancer-causing impurity is N-nitrosodiethylamie (NDEA), which is used to make liquid rocket fuel. According to the International Agency for Research on Cancer (IARC), NDEA is classified as a probable human carcinogen and has contaminated hundreds of blood pressure production batches.
What is being recalled?
Valsartan is an angiotensin receptor blocker. The FDA has created an extensive list of all of the recalls on Valsartan. To see if the Valsartan you take has been recalled, check this link.
Losartan is classified as an angiotensin receptor blockers which is an antihypertension drug. Linked is a complete list of FDA recalls on Losartan.
Irbesartan is another angiotensin receptor blocker, which has been recalled. See which products were affected by this recall.
Why is it happening?
NDEA is used to create liquid rocket fuel, but can also occur through chemical reactions as a byproduct of industrial processes. In all cases, the drugs being recalled are manufactured overseas in China or India. Unacceptable levels of NDEA or NDMA were found in the recalled medications and are believed to be by-products of the manufacturing process. Both chemicals are believed to cause cancer in humans and NDEA is also linked to possible liver and blood cell damage.
What is driving the spike in recalls?
American drug companies have increasingly manufactured their product overseas. Approximately 40% of all drugs are produced overseas. This helps lower the cost but some believe it also lowers the quality of the drug being manufactured.
The FDA is investigating precisely how the drugs became contaminated and whether the manufacturer's safety standards played a role. In the infancy stages of investigation, the FDA believes it unintentionally occurred through a chemical reaction.
What should you do if you take any of the medications affected?
View the FDA list of affected medications above. If you are prescribed any of the listed drugs, contact your doctor or pharmacist immediately. Do not discontinue use of the drug without consulting your physician as the threat of contamination may be less than that of not taking the medication at all.
There are no comments for this post. Be the first and Add your Comment below.
Leave a Comment